Colon perforation with acute peritonitis after taking clindamycin and diclofenac following wisdom tooth removal.J Craniomaxillofac Surg. 2004 Oct; 32(5):330-4.JC
Non-steroidal anti-inflammatory drugs have a high analgesic and anti-inflammatory effect and are widely taken for acute and chronic pain. Especially following long-term use, they may cause gastrointestinal side effects such as mucosal ulceration, perforation and strictures in the small and large bowel.
A 16-year-old female developed colonic perforation and purulent peritonitis after wisdom tooth removal and short-term intake of non-steroidal anti-inflammatory drugs.
Non-steroidal anti-inflammatory drugs may exert their deleterious effects on the lower gastrointestinal tract through both local and systemic actions. Systemic effects are caused by the inhibition of cyclooxygenase and reduction of protective prostaglandins. The local damage of the intestinal mucosa in the distal bowel segments seems to be caused by sustained release formulation with a high enterohepatic circulation. The latter may act time and again on the intestinal mucosa through metabolites secreted in the gallbladder. Concomitant intake of clindamycin may have favoured this acute complication.
Intestinal perforation after short-term intake of non-steroidal anti-inflammatory drugs is very rare. However, it is life-threatening and illustrates the need for careful prescribing at as low an effective dose and as short a time as possible, especially when combining different drugs. Paracetamol only has a weak effect on cyclooxygenase and continues to be a possible alternative for postoperative dental pain with a favourable benefit-risk ratio. It is the drug of choice for children, adolescents and patients with an increased risk of non-steroidal anti-inflammatory drug-induced gastro-enteropathy.